Treatments for cancers affecting the bones or for lowering the risk of a cancer spreading to the bones can occasionally cause osteonecrosis of the jaw.
These treatments include bisphosphonates and denosumab.
What is osteonecrosis
Osteo means bone and necrosis means cell or tissue death. So osteonecrosis (pronounced oss-tee-oh-neh-kro-sis) means death of bone tissue. Bone can die in any part of the body if its blood supply is cut off and the cells can’t get oxygen or food.
Osteonecrosis of the jaw is a rare condition. The exact causes are not known. But possible factors that may increase the risk during bisphosphonate or denosumab treatment include:
- radiotherapy to the head and neck area – this is osteoradionecrosis and can often be treated with surgery
- chemotherapy treatment
- steroid therapy
- an underlying cancer
- a history of gum disease or mouth infections
- low levels of red blood cells (anaemia)
- dental surgery such as pulled teeth (extractions)
How common it is
Research has found that each year while taking bisphosphonates for cancer spread to the bone, about 1 out of 100 people (1%) will get osteonecrosis of the jaw.
Studies have looked at the benefits and risks of these treatments for post menopausal women with early breast cancer who have bisphosphonates to lower their risk of cancer coming back and to prevent osteoporosis. This research found that fewer than 1 in 100 will develop osteonecrosis of the jaw.
The most important factor affecting the risk is the number of treatments you have. People having monthly treatments to help control symptoms of secondary bone cancer are at the most risk, but remember the risk is still low.
Studies also suggest that nearly all of the people affected with osteonecrosis either wore dentures, or had dental treatment in the previous year. So, researchers think dental treatment might be a risk factor.
To lower the risk, you should have a dental examination and any necessary treatment before you start this type of treatment if you:
- have cancer
- are having chemotherapy
- are taking steroids
- have unhealhty teeth and gums
You should avoid any invasive dental treatment while you are taking these treatments. You can have fillings and routine cleaning.
Talk to your specialist if you need dental treatment about whether you should stop your bisphosphonates beforehand. But don't stop taking them without talking to your doctor first.
Symptoms of osteonecrosis
The main symptoms of osteonecrosis of the jaw include:
- pain, swelling, or gum infections
- loosening of teeth
- poor healing of the gums especially after dental work
- numbness or a feeling of heaviness in the jaw
These symptoms may be signs of other much less serious conditions. But if you have any of them or other dental symptoms, it is important to tell both your cancer doctor and your dentist straight away.
Continuing with treatment
Bisphosphonates and denosumab are a very important part of treatment for people with some types of cancer. They can help lower the risk of bone problems such as fractures. They can also lower the risk of developing a secondary bone cancer for some people.
Tell your doctor and dentist about any problems with your mouth. Always tell your dentist that you are taking bisphosphonate treatment.
Dental check ups
Have a dental check up and any treatment before you start taking bisphosphonates. Have regular dental check ups.
If possible you should avoid having any major surgical procedures to your mouth or jaw areas.
If you need major dental treatment such as extractions or implants, your doctor might consider stoping your bisphosphonates for 2 to 4 months before treatment.
If you have any mouth infections you might need to take a course of antibiotics, and to use mouthwashes.
For more severe infections you might need antibiotics into your bloodstream (intravenously).
Clean your teeth regularly and carefully.
Bisphosphonates with other treatments
Jaw problems are more likely in people who have been having bisphosphonates into the bloodstream for several years and when these are taken at the same time as chemotherapy and steroids.